Alert archive / California / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Sacramento, CA

July 12, 2002El Dorado County, California

NWS Sacramento, CA issued this severe thunderstorm warning at Jul 12, 2002, 5:06 PM PDT for El Dorado County, California. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2002, 5:06 PM PDT (00:06 UTC)
Expired
Jul 12, 2002, 5:45 PM PDT
In force
39 min
Issued by
NWS Sacramento, CA
Area
Counties, with a storm outline in the text

County El Dorado County, CA

The radar

The Reno radar (KRGX), 120 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 0.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2002-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2002-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
3169 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

700 
WUUS56 KSTO 130006
SVRSTO
CAC017-130045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
505 PM PDT FRI JUL 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL EL DORADO COUNTY IN CALIFORNIA

* VALID UNTIL 545 PM PDT

* AT 500 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL EL DORADO COUNTY...OR ABOUT
  13 MILES SOUTHWEST OF SOUTH LAKE TAHOE...MOVING NORTHWEST AT 20
  MPH.  THIS STORM WILL EFFECT MOTORISTS ON HIGHWAY 50.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.


LAT...LON 3870 12014 3871 12002 3899 12002 3894 12031

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:05 PM PDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 12, 2:05 PM PDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
205 PM PDT FRI JUL 12 2002

VORT MAX SEEN ON WATER VAPOR LIFTING NORTH OF SAC...TAKING
ASSOCIATED MID LEVEL CLOUDS AND MOST ACC WITH IT. ENOUGH DYNAMICS
ACTED ON THE PRESENT ELEVATED STEEP MID LEVEL LAPSE RATES AND DEEP
MOISTURE (ACC CLOUDS) TO PRODUCE SOME BIG RAIN DROPS OVER SAC THIS
MORNING...30DBZ ON THE 88D RADAR. OTHER EASTERLY WAVES IN THE
CLOCKWISE FLOW OF THE UPPER HIGH CENTERED OVER NEVADA ARE PRODUCING
ELEVATED SHOWERS OVER THE EASTERN PACIFIC/NORTH COAST AT THIS HOUR.
SURFACE BASED CONVECTION NOW FIRING UP ALONG THE SIERRA NEVADA CREST
DUE TO STRONG HEATING AND CONVERGENCE ALONG THE CREST IN SRLY FLOW.
IMPRESSIVE OVERSHOOTING TOPS SEEN OUT THE WINDOW. GOES CAPES NOW
NEAR 1000 J/KG. PWS SHOWS TO BE AS HIGH AS 1.4-IN OVER CENTRAL CA.
LAPS SURFACE BASED CAPE OF 800-1200 J/KG FROM SIERRA CREST INTO THE
COASTAL RANGE AND SHASTA MOUNTAINS. SOME OF THESE CELLS COULD PACK A
PUNCH WITH GUSTY WIND AND HEAVY RAIN...MABYE HAIL. STEERING FLOW IS
NOW MOVE SELY THAN EASTERLY SO MUCH OF IT WILL BE CARRIED DUE NORTH.
SPEAKING OF HEATING...DELTA BREEZE WE SAW YESTERDAY HAS DECREASED
(FAIRFIELD 10-14KTS AND MARINE LAYER DOWN TO BELOW 1000 FT AFTER
SHORT WAVE PASSAGE). THIS HAS BROUGHT TEMPS UP TO 100F QUICKLY AGAIN
IN SAC DESPITE THE EXTENSIVE MORNING CLOUDINESS...DOES NOT TAKE MUCH
TO MIX OUT SUCH A WARM AIRMASS. H85 TEMPS SUPPORT 105-110 IN THE
VALLEY WITH NO MARINE INFLUENCE. ELSEWHERE TEMPS ARE SOARING INTO
THE 100S IN THE FOOTHILLS AND WILL RISE QUICKLY AS BAND OF ACC
CONTINUES TO LIFT OUT OF NORTHERN ZONES.

LESS CLOUDS TONIGHT...SO COOLER TEMPS. AVN SHOWS ANOTHER VORT MAX
LIFTING ALONG THE SIERNEV CREST SATURDAY AFTERNOON. EVEN WITH OUT
THIS THE THREAT FOR MOIST CONVECTION CONTINUES NEAR THE CREST AS
FLOW VEERS SLIGHTLY S-SW AND HIGH PW AIR REMAINS ALONG WITH STEEP LAPSE
RATES LINGER. ELSEWHERE H85 TEMPS DROP ONLY ABOUT 1C SO MORE 100 DEG
TEMPS. SOME MARINE AIR WILL STILL MODIFY THE DELTA. DELTA BREEZE
RETURNS SATURDAY NIGHT AS A STRONGER SHORT WAVE SLAMS INTO THE
PACNW. THIS PROVIDES SOME SYNOPTIC COOLING AS WELL BUT NOT ENOUGH TO
KEEP REDDING FROM GOING OVER 100 AGAIN ON SUNDAY. SURFACE PRESSURE RISES
IN THIS SYSTEMS WAKE WILL BATTLE THE DELTA BREEZE ON SUNDAY AND MAY
BE ABLE TO SHUT IT OFF AS ACV-SFO GRADIENT INCREASES TO 4-5MB. THE
MARINE AIR IN THE VALLEY SHOULD BE MIXED OUT LEADING TO MORE CENTURY
MARK TEMPS...ESPECIALLY NORTHERN VALLEY...BUT ALSO POSSIBLE IN SAC
AREA. ETA IS WARMER WITH H85 TEMPS WITH 27C WHILE THE AVN DISPLAYS
25C AT THE MOST.

DRY SW FLOW PREVAILS MONDAY INTO WEDNESDAY WITH SOME SYNOPTIC
COOLING AND STRONGER DELTA BREEZES. WEAK CYCLONIC FLOW/SHORT WAVES
REMAIN TO OUR NORTH IN THE PACNW. WEAK UPPER LOW WILL DRIFT TOWARD
THE CA COAST AND INLAND THURSDAY IF THE AVN (FORMERLY MRF) VERIFIES.
AVN SUGGESTS A WARMING TREND FOR LATE IN THE WEEK...POSSIBLE BACK TO
100 TEMPS. OLD ECMWF IS SIMILAR WITH THIS UPPER LOW FEATURE
THURSDAY. UKMET IS FURTHER SOUTH. BASICALLY THIS LEAVES US IN
SEASONABLE WEATHER. AT THIS TIME WE WILL KEEP FORECAST DRY WITH MUCH
UNCERTAINTY OF THE UPPER LOW TRACK AND MOISTURE INTERACTION.

.STO...NONE.

BLU UU 070/084 068/083 067 65310
RBL UU 072/105 070/103 067 65000
SAC UU 065/100 064/099 063 65000

TARDY

Nearby

Severe Thunderstorm Warnings in California, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.